Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 296, NWS Jackson, MS

July 12, 2002Sunflower County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 12, 2002, 2:20 PM CDT for Sunflower County, Mississippi. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2002, 2:20 PM CDT (19:20 UTC)
Expired
Jul 12, 2002, 2:50 PM CDT
In force
30 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Sunflower County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1393 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1393 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

979 
WUUS54 KJAN 121920
SVRJAN
MSC133-121950-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
220 PM CDT FRI JUL 12 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUNFLOWER COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 250 PM CDT

* AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF MOORHEAD...MOVING SOUTHEAST AT
  15 MPH.

WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3334 9046 3337 9060 3350 9046

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:45 AM CDT, 10 hours 35 minutes earlier.

Area forecast discussion, Jul 12, 3:45 AM CDT, 10 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
345 AM CDT FRI JUL 12 2002

MAIN FORECAST CHALLENGE CONTINUES TO BE RAIN CHANCES THROUGH THE
WEEKEND ASSOCIATED WITH APPROACHING UPPER LOW THAT SETTLES INTO THE
OZARKS TODAY AND NEAR THE ARKLATEX ON SATURDAY BEFORE DRIFTING WWD
ON SUNDAY INTO OKLAHOMA.

FORECAST BOILS DOWN TO 4 PRIMARY FACTORS - A JUICY AIRMASS WITH
WIDESPREAD 2-2.2 PRECIPITABLE WATER...DIURNAL HEATING TO GET
OUTFLOW BOUNDARY INTERACTIONS GOING...A NWD MOVING SEA BREEZE...AND
APPROACHING UPPER LOW THAT WILL FURTHER DESTABILIZE THINGS FROM THE
NW. IN ADDITION...A MID LEVEL VORT CENTER IN THE CENTRAL GULF BEGINS
LIFTING TOWARD THE FL BIG BEND TODAY AND INTO SERN GA SATURDAY. ON
THE SURFACE...A STALLED FRONTAL BOUNDARY FROM MO INTO THE TN VALLEY
SHOULD SAG SWD TODAY. THE 06Z MESO-ETA HOLDS BEST THETA-E AIR ALONG
THE MS RIVER THIS AFTERNOON NOSING EWD INTO CENTRAL MS THIS EVENING.
THE AVN ESSENTIALLY KEEPS A W-E THETA E RIDGE ALONG THE HIGHWAY 84
REGION OF SRN MS. WHEN ALL IS SAID AND DONE...POPS WILL BE ABOVE
NORMAL AND TEMPERATURES SHOULD HOLD AT OR BELOW CLIMATOLOGY FOR THE
NEXT FEW DAYS.

FIRST ROUND OF CONVECTION THIS MORNING CROSSING THE UPPER DELTA INTO
NERN MS ASSOCIATED WITH A WEAK MID-LEVEL SHORTWAVE. THIS ACTIVITY
SHOULD SERVE TO SET UP TODAYS INITIAL OUTFLOW BOUNDARY ROUGHLY
ALONG HIGHWAY 82. THEN LATER TODAY...NUMEROUS OUTFLOW BOUNDARIES
WILL BE AVAILABLE TO INTERACT WITH EACH OTHER AND SEA BREEZE TO
PRODUCE AT LEAST 1 TO 2 INCH 24-HOUR RAINFALL AMOUNTS THROUGH BOTH
SATURDAY AND SUNDAY MORNINGS.

IN THE EXTENDED...A STALLED FRONT HANGS UP ON THE NRN FRINGES OF
FORECAST AREA BY SUNDAY NIGHT BEFORE FINALLY PULLING BACK N ON
MONDAY.  UPPER RIDGING THEN QUICKLY REBUILDS FROM THE EAST OVER THE
FORECAST AREA MONDAY NIGHT THROUGH WEDNESDAY WHICH SHOULD DISSIPATE
SURFACE FRONT. TREND FOR MINIMAL DIURNAL POPS LOOKS GOOD BY THE
MIDDLE OF NEXT WEEK AND NO CHANGES IN THE EXTENDED ARE PLANNED.

JAN  91/72 89/73 87 75645
MEI  90/72 90/73 87 75645

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

In the hours before

Local storm report, Jul 12, 11:21 AM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1121 AM CDT FRI JUL 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    SUNRISE                   MS   WIND DAMAGE
07/12/02   LEAKE                          E.O.C REPORTED TREES
                                          BLOWN DOWN.

0400 PM    PULASKI                   MS   WIND DAMAGE
07/12/02   SCOTT                          S.O. REPORTED NUMEROUS
                                          TREES DOWN.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 1:30 PM CDTFlash Flood WarningJANSunflower90 min
Jul 12, 1:49 PM CDTSevere Thunderstorm WarningJANCarroll31 min
Jul 12, 2:17 PM CDTSevere Thunderstorm WarningJANLeflore43 min
Jul 12, 3:02 PM CDTSevere Thunderstorm WarningJANOktibbeha43 min
Jul 12, 5:45 PM CDTSevere Thunderstorm WarningJANMarion30 min
Jul 12, 6:46 PM CDTSevere Thunderstorm WarningJANSimpson, Smith44 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.